Journal of the Endocrine Society
Oxford University Press
image
SUN-510 Prolonged RAIA Induced Thyroiditis After 131 I Therapy for Graves’ Hyperthyroidism
Volume: 4, Issue: Suppl 1
DOI 10.1210/jendso/bvaa046.1303

Highlights

Notes

Abstract

Radioactive iodine ablation (RAI) has been used for the treatment of Graves’ hyperthyroidism since 1946 and it is the primary recommended modality for Graves’ disease treatment in many countries. Acute painful radiation thyroiditis after radioiodine treatment for hyperthyroidism of Graves’ disease is considered uncommon. The prevalence is 1-5% in patients treated with 131I therapy for hyperthyroidism. Dose of RAI and thyroid volume can be precipitating factors for post radiation thyroiditis. The higher RAI dose increases the chance of RAI thyroiditis while the larger goiter size decreases the absorbed radiation dose in the thyroid gland. We present a 25-year-old Emirati male previously healthy, who was referred to our service for hyperthyroidism management. He presented with thyrotoxicosis in absence of goiter. All investigations revealed that graves’ disease is the primary cause of his hyperthyroidism. He was treated with RAI ablation 18.3 mCi. Day four after RAI, he presented with severe pain in the anterior neck associated with fatigue, tremor, palpitation and weight loss. Symptoms lasted for 6 weeks post RAI. There was laboratory evidence of thyrotoxicosis presented with further suppression of TSH and higher fT4 than the baseline. Acute radiation thyroiditis was diagnosed and has been commenced on propranolol 10mg BID. Symptoms completely resolved after 6 weeks of treatment and thyroid function returned to normal level. The patient has remained asymptomatic on continued follow up care till eventually became hypothyroid clinically and biochemically. Our case reflects that radioiodine thyroiditis can last for longer period and occur after larger doses of 131I treatment in absence of goiter. Our patient has RAIA induced thyroiditis lasted for 6 weeks post 18.3mCi of 131I, and has no goiter, which were both contributing factors for RAIA induced thyroiditis

Aljaberi and Boharoon: SUN-510 Prolonged RAIA Induced Thyroiditis After 131 I Therapy for Graves’ Hyperthyroidism
https://www.researchpad.co/tools/openurl?pubtype=article&doi=10.1210/jendso/bvaa046.1303&title=SUN-510 Prolonged RAIA Induced Thyroiditis After 131 I Therapy for Graves’ Hyperthyroidism&author=Asma Khaled Aljaberi,Hessa Boharoon,&keyword=&subject=Thyroid,Thyroid Disorders Case Reports I,AcademicSubjects/MED00250,